• [Show abstract] [Hide abstract]
    ABSTRACT: The most serious form of type I or IgE-mediated hypersensitivity reaction is anaphylaxis. A standardized case definition of anaphylaxis as an adverse event after immunization has been developed. Such reactions to vaccines, including influenza vaccine, are rare but potentially life-threatening. Until recently, all influenza vaccines were manufactured in eggs. Residual egg protein in the vaccines was thought to pose a risk to egg-allergic vaccine recipients. However, a large number of recent studies have demonstrated that egg-allergic recipients are no more likely than those without egg allergy to suffer such reactions. Published guidelines have been updated to recommend that patients with egg allergy receive annual influenza vaccination. Any patient who has an anaphylactic reaction to influenza vaccine should be carefully evaluated by an allergist for guidance on subsequent immunization.
    Expert Review of Vaccines 06/2014; · 4.22 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Excipients are substances in pharmaceuticals other than the active ingredients. Some excipients are foods or substances derived from foods, raising the possibility that these substances would pose a hazard to patients with food allergy. This review describes which food-derived substances are used as pharmaceutical excipients in which medications and reviews published data regarding the safety of the administration of these medications to recipients with food allergy. Such reactions are rare, usually because the amount of food protein is not present in a large enough quantity to elicit a reaction. When a food protein appears as an unintentional contaminant, the amount, if any, that is present might be variable and might elicit reactions only from some lots of medication or only in some patients. In most circumstances these medications should not be routinely withheld from patients who have particular food allergies because most will tolerate the medications uneventfully. However, if a particular patient has had an apparent allergic reaction to the medication, potential allergy to the food component should be investigated.
    Journal of Allergy and Clinical Immunology 06/2014; 133(6):1509–1518. · 11.25 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Anaphylactic reactions to vaccines are rare but do occur, and have been reported for nearly every vaccine. And while the reaction rate per each dose of vaccine is low, this is a common clinical question due in large part to the enormous numbers of vaccines administered. Reactions are most often due to vaccine constituents rather than the microbial components of the vaccine, but in many instances, the specific ingredient triggering the reaction cannot be definitively identified. Evaluation of patients with suspected vaccine reactions should begin by determining whether the symptoms and timing of the reaction were consistent with a true allergic reaction, followed by an assessment to determine whether the patient needs further doses of the vaccine in question, or similar vaccines, in the future. Skin and serologic testing to vaccines and vaccine constituents can then be performed to further assess the potential cause of the reaction and to develop a plan for future immunizations. Specific guidelines for the administration of influenza vaccines to egg allergic patients have been revised to allow virtually all patients to receive this vaccine in a straightforward manner.
    Pediatric Allergy and Immunology 09/2013; 24(6). · 3.86 Impact Factor

Full-text (2 Sources)

Download
43 Downloads
Available from
Jun 4, 2014